6 months post upper eyelid surgery ( my right upper eye lid was raised too much) on both eyes and when I don't put GenTeal and Tobradex on My RIGHT EYE , allergies happen , and I'm sick of that Because I didn't have that before the surgery my eyes never had allergies nor dryness . I changed My doctor because I didn't trust his consultation so he said "I don't think the right eye closes while asleep" .Keep applying Tobradex and Genteal everyday . The Q is Why do I have Allergies In my right Eye
My Right Eye Is Constantly Dry After Eyelid Surgery, Why is This Happening?
Doctor Answers (8)
Tobradex is not a long term solution.
Besides causing ocular surface discomfort, long term use of Tobradex may also increase eye pressure, so if you are using it for more than a couple weeks, you should have your eye pressure checked by an ophthalmologist. If you were truly allergic to an eyedrop or ointment, then both eyes would be affected equally.
It is more likely that you have exposure problems with the right eye which cause you to have irritation. I would stop the Tobradex and continue Genteal and seek the consultation of an oculoplastic surgeon. You may very well need revision to help your eye to close better.
Dryness after Upper Eyelid Surgery
Short-term dryness after upper blepharoplasty is generally a short-term problem as the eyelid muscles adjust to their new position and tightness. However, after six months, it is less likely that the problem will resolve on its own. If too much skin has been removed, the eyelid will not properly protect itself with blinking or closing at night. This will expose the eye to excess dryness and irritation. Using artificial tears or wetting drops throughout the day will help and using lubricating eye ointment at night will add additional moisture. Long-term use of antibiotic drops with a steroid, like Tobradex, may cause their own problems. If there is excessive opening of the eyelids when you try to close them, this may be corrected with the use of a spacer skin graft, but this should be discussed with a qualified surgeon.
Eye tearing after surgery
Your eye is likely not closing and blinking well, causing it to dry and get irritated, which in turn makes it tear. If it hasn't resolved by 6 months, it is unlikely it will. They are nonsurgical and surgical treatments available. Seek an oculoplastic surgeon.
You might also like...
Dry eye after upper lid blepharoplasty
Web reference: http://www.michaelelammd.com
Dry eyes post op blepharoplasty
Sorry for your troubles. I assume that you are in the care of an opthomologist there in Amman. Have you tried simple things like using tape to keep your eye closed at night as well as lubricating drops and ointments . No one eWorld fault you for getting another opinion. Best wishes
Long term tobradex can account for the eye irritation.
The tobradex can be a very irritating product when it is used on a long term basis. Generally unless there is a very specific reason to be using a steroid/antibiotic combination, this type of product has to be discontinued as quickly as possible to avoid complications that occur with long term use including allergic conjunctivitis, cataract formation, and glaucoma. Generally for long term dryness the first line treatments are artificial tears and a bland ophthalmic ointment at bedtime. Consider seeing a fellowship trained oculoplastic surgeon for their opinion regarding your dry eye situation following eyelid surgery. The American Society for Ophthalmic Plastic and Reconstructive Surgery maintains a geographic directory on their website that includes oculoplastic surgeons based outside the United States (asoprs dot org).
Careful with Tobradex!
I doubt that eyelid surgery would cause true allergy, but it certainly can cause serious problems that might feel like allergies, including severe dry eye and "exposure keratitis". This is a condition that can result from the eye not closing all the way and/or from dry eye. The problem with long term Tobradex use is that this medication contains a steroid (dexamethasone) and can cause glaucoma and cataracts with extended use. It is a great short term medication.
It sounds like you probably have developed a dry eye/failure to close eye problem. Conservative treatment is LOTS of lubrication with artificial tears drops, including tear gel ointment at bedtime. Surgical treatment varies, but there are several very effective surgical procedures to treat this condition, including replacement of some upper eyelid skin when necessary.
Evan Black, MD
Overaggressive Eyelid Surgery?
I am sorry to hear you are having problems after your surgery. Pictures would be really helpful. It sounds like your right eye is "red" or looks "injected". This can be caused by excessive removal of eyelid skin which may not allow for complete eyelid closure. The lack of closure allows the eye to dry out and become irritated and look red. Since it has been six months I would recommend a second opinion to discuss corrective methods.
I hope this helps. Good luck
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.